Article

Niacin therapy: An evolving paradigm for the management of mixed dyslipidemia and low high-density lipoprotein cholesterol

University of Chicago, Pritzker School of Medicine, Chicago, Illinois 60637-5415, USA.
The American Journal of Cardiology (Impact Factor: 3.43). 05/2008; 101(8A):1B-2B. DOI: 10.1016/j.amjcard.2008.02.025
Source: PubMed
0 Followers
 · 
38 Views
  • Source
    Alternative therapies in health and medicine 01/2008; 14(5):12-4.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To summarise the metabolic responses to niacin that can lead to flushing and to critically evaluate flushing mitigation research. This comprehensive review of the mechanism of action of niacin-induced flushing critically evaluates research regarding flushing mitigating formulations and agents. Niacin induces flushing through dermal Langerhans cells where the activation of G protein-coupled receptor 109A (GPR109A) increases arachidonic acid and prostaglandins, such as prostaglandin D(2) (PGD(2)) and prostaglandin E(2) (PGE(2)), subsequently activating prostaglandin D(2) receptor (DP(1)), prostaglandin E(2) receptor (EP(2)) and prostaglandin E receptor 4 (EP(4)) in capillaries and causing cutaneous vasodilatation. Controlling niacin absorption rates, inhibiting prostaglandin production, or blocking DP(1), EP(2) and EP(4) receptors can inhibit flushing. Niacin extended-release (NER) formulations have reduced flushing incidence, duration and severity relative to crystalline immediate-release niacin with similar lipid efficacy. Non-steroidal anti-inflammatory drugs (NSAIDs), notably aspirin given 30 min before NER at bedtime, further reduce flushing. An antagonist to the DP(1) receptor (laropiprant) combined with an ER niacin formulation can reduce flushing; however, significant residual flushing occurs with clinically-relevant dosages. Niacin is an attractive option for treating dyslipidemic patients, and tolerance to niacin-induced flushing develops rapidly. Healthcare professionals should particularly address flushing during niacin dose titration.
    International Journal of Clinical Practice 10/2009; 63(9):1369-77. DOI:10.1111/j.1742-1241.2009.02099.x